Alert archive / Missouri / Flash Flood Watches in 2010

Flash Flood Watch 9, NWS St. Louis, MO

June 11, 20108 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Jun 11, 2010, 4:01 AM CDT for 8 counties in Missouri; 6 counties in Illinois. It took effect at Jun 11, 2010, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2010, 4:01 AM CDT (09:01 UTC)
In effect from
Jun 11, 2010, 7:00 AM CDT
Expired
Jun 11, 2010, 3:55 PM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Clinton County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WGUS63 KLSX 110901
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT FRI JUN 11 2010

...FLASH FLOODING POSSIBLE TODAY AND THIS EVENING...

.A SLOW MOVING UPPER LEVEL DISTURBANCE COMBINED WITH ABUNDANT
MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS CONTAINING HEAVY
RAINFALL TO PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
TODAY AND THIS EVENING. THIS HEAVY RAINFALL COULD LEAD TO FLASH
FLOODING OF LOW LYING AREAS.

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-112115-
/O.NEW.KLSX.FF.A.0009.100611T1200Z-100612T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
401 AM CDT FRI JUN 11 2010

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI...
 INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...CLINTON IL...
 MARION IL...MONROE IL...RANDOLPH IL...ST. CLAIR IL AND 
 WASHINGTON IL. IN MISSOURI...CRAWFORD MO...IRON MO...JEFFERSON 
 MO...MADISON MO...REYNOLDS MO...ST. FRANCOIS MO...STE. 
 GENEVIEVE MO AND WASHINGTON MO.

* FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE WIDESPREAD
  RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS.

* THE EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL COULD LEAD TO FLASH
  FLOODING OF LOW LYING AREAS AND FLOODING ALONG STREAMS...
  CREEKS...AND RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

GKS
1 follow-up statement
953 
WGUS63 KLSX 112055
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT FRI JUN 11 2010

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-112200-
/O.CAN.KLSX.FF.A.0009.000000T0000Z-100612T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
355 PM CDT FRI JUN 11 2010

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS
BEEN CANCELLED. 

THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS ON A
WIDESPREAD SCALE HAS DIMINISHED...ALTHOUGH ISOLATED STORMS
PRODUCING LOCALLY HEAVY RAINFALL IS STILL POSSIBLE...SO STAY TUNED
TO NOAA WEATHER RADIO FOR ANY POSSIBLE STATEMENTS. 

$$

TES

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 11:52 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 11:52 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT THU JUN 10 2010

.DISCUSSION...
/358 PM CDT THU JUN 10 2010/

TWO CONCERNS FOR THE SHORT TERM.  FIRST...IS THE UPPER LEVEL LOW
WHICH IS DRIFTING SLOWLY NORTHEAST OUT OF TEXAS TOWARD SOUTHERN
MISSOURI.  THE GFS AND NAM ARE IN DECENT AGREEMENT WITH THE SYSTEM
AS IT CHURNS SLOWLY OVER THE AREA TOMORROW.  BOTH MODELS ARE
CRANKING OUT A TREMENDOUS AMOUNT OF QPF...BUT THIS MAY BE OVERDONE
AS THE SYSTEM WILL START TO PICK UP SPEED TOMORROW AS IT GETS
ABSORBED INTO THE MEAN FLOW ALOFT.  ONLY HAVE .5 TO .75 INCH OF QPF
GOING THROUGH FRIDAY NIGHT AS THE LOW MOVES OVERHEAD...AND THIS IS
ACTUALLY CLOSER TO THE MORE CONSERVATIVE ECMWF/HPC GUIDANCE.  THIS
LOOKS LIKE A GOOD BASIN AVERAGE FORECAST...BUT I THINK IT'S VERY
LIKELY WE'LL SEE LOCALLY HIGHER HIGHER AMOUNTS.  WILL ISSUE AN ESF
TO MENTION THIS FACT...HIGHLIGHTING THE POTENTIAL FOR FLOODING IN
THE EASTERN OZARKS WHERE PEOPLE MAY BE SPENDING TIME CAMPING NEAR
RIVERS IN THE STATE AND NATIONAL FORESTS.

THE NEXT PROBLEM TO DEAL WITH WILL BE HEAT OVER THE WEEKEND.  MODELS
CONTINUE TO PUSH A THERMAL RIDGE OVER THE AREA WITH 850MB TEMPS
PUSHING 22-23C.  THIS IS GOOD ENOUGH FOR MID 90S ACROSS MOST OF THE
AREA...AND WITH DEWPOINTS IN THE 70S WE'LL BE VERY NEAR HEAT
ADVISORY CRITERIA.  SUNDAY MAY BE JUST AS HOT...IF AFTERNOON
THUNDERSTORMS DON'T COOL US OFF.  WITH THE UPPER RIDGE OVER US...WE
MAY ONLY GET ISOLATED TO SCATTERED STORMS SO IT LOOKS PRETTY STEAMY
FOR THE MAJORITY OF THE CWFA.

THERE APPEARS TO BE LITTLE AGREEMENT BETWEEN MODELS IN THE MEDIUM
RANGE.  IF ANYTHING...THE 12Z GFS HAS COME A LITTLE CLOSER TO THE
00Z ECMWF...BUT TIMING AND STRENGTH DIFFERENCES WITH VARIOUS
SHORTWAVES DOES NOT LEND MUCH CONFIDENCE TO EITHER SOLUTION.  THE
GFS DIGS A STRONGER AND MORE AMPLIFIED SHORTWAVE TROF OVER THE EAST
COAST BY MIDWEEK THAN THE ECMWF DOES...WHICH ALLOWS DRIER AIR TO
FILTER INTO THE REGION ON A 1020+ MB SURFACE RIDGE.  THE ECMWF HAS
THIS SHORTWAVE TOO...BUT IT IS MUCH WEAKER AND DOES NOT ALLOW THE
RIDGE TO PENETRATE INTO THE MID MISSISSIPPI VALLEY.  CLIMATOLOGY
FAVORS THE ECMWF...BUT THAT MEANS WE COULD SEE SCATTERED
THUNDERSTORMS THROUGH MUCH OF THE WEEK...KEEPING AFTERNOON HIGHS A
LITTLE COOLER THAN THE WEEKEND'S.  HAVE THEREFORE STUCK PRETTY CLOSE
TO HPC GUIDANCE WHICH KEEPS OUR HIGHS IN THE LOW TO MID 80S AND LOWS IN
THE LOW TO MID 60S.

CARNEY

&&

.AVIATION...
/1152 PM CDT THU JUN 10 2010/

SHOULD SEE VFR CONDITIONS PERVAIL AREAWIDE FOR MUCH OF THE REST OF
TONIGHT BEFORE LO CLOUDS FROM THE S IN ASSOCIATION WITH A CUTOFF
LO FROM THE ARKLATEX REGION REDEVELOP AND EXPAND NWD. HAVE
MAINTAINED THE INITIAL CLOUD BASES FOR KCOU AT 2KFT AND THIS
SHOULD OVERSPREAD MUCH OF THE FA ON FRIDAY MORNING...ESPECIALLY
AS DIURNAL COMPONENT KICKS IN. PCPN ASSOCIATED WITH THE CUTOFF LO
AS IT MOVES NEWD SHOULD MOVE INTO STL METRO BY LATE FRIDAY MORNING
AND CONTINUE FOR MUCH OF THE AFTN BEFORE HEADING TO THE E...WITH
KCOU AND KUIN ON THE EDGE OF THE ZONE OF EXPECTED IMPACT. STL
METRO WILL LIKELY BE THE AREA TO SEE GREATEST IMPACT OUT OF THE
TAF SITES AND GIVEN WARM CORE STRUCTURE OF CUTOFF LO AS IT MOVES
NEWD...HEAVY RAIN SEEMS A GOOD ENOUGH BET TO PLACE IN TAFS
NOW...ALTHOUGH THUNDER COVERAGE PROBABLY NOT AS GREAT AS ONE MIGHT
EXPECT. SFC WNDS ARE ERRATIC ATTM AS WRMFNT CONTINUES TO MOVE
THRU...BUT SHOULD SETTLE DOWN TO A MORE SSE-SE DIRECTION LATER
THIS EVENING...WITH A RETURN TO MORE DUE SLY FOR FRIDAY.

SPECIFICS FOR KSTL...LOOK FOR DRY AND VFR NIGHT. SOME GUST
POTENTIAL ON FRIDAY AFTN AND HAVE ADDED TO THIS SET OF TAFS...
WITH MORE CONFIDENCE THAT GUSTS TO 20KTS OR SO WILL OCCUR.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 4:02 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT THU JUN 10 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 PM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS THROUGH THE EARLY EVENING.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE REST
OF THE AREA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH WEDNESDAY AS
A SLOW MOVING FRONT DRIFTS BACK AND FORTH ACROSS THE AREA. HEAVY
RAIN WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS ON FRIDAY AS
THE FRONT INTERACTS WITH AN UPPER LEVEL LOW. ALSO...THERE IS A
SLIGHT RISK OF SEVERE WEATHER SATURDAY EVENING WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

HIGH TEMPERATURES IN THE LOWER 90S AND HIGH HUMIDITY LEVELS WILL
COMBINE TO PRODUCE HEAT INDEX VALUES AROUND 100 DEGREES ON SATURDAY
AFTERNOON.

MODERATE FLOODING IS FORECAST FOR THE MISSOURI RIVER AT JEFFERSON
CITY AND THE MISSISSIPPI RIVER AT CHESTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:48 AM CDTAreal Flood AdvisoryLSXBoone6 hr

Nearby

Flash Flood Watches in Missouri, 2010Flash Flood Watches in Illinois, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.